Excessive Heat, Dunklin
- When
- July 19, 10:00 AM CST to 6:00 PM CST
- Where
- Dunklin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Heat indices rose above 110 degrees.
An upper ridge of high pressure moved back over the Mid-South during the middle part of July. Temperatures rose into low 100s during the afternoon hours of July 19th-July 20th, 2012.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper ridge of high pressure moved back over the Mid-South during the middle part of July. Temperatures rose into low 100s during the afternoon hours of July 19th-July 20th, 2012. The combination of heat and humidity produced heat indices above 110 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 19, 9:45 AM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1045 AM CDT THU JUL 19 2012
.UPDATE...
GOING FORECAST LOOKS GOOD THIS MORNING. TEMPERATURES AND DEW
POINTS HAVE REBOUNDED QUICKLY WITH MANY AREAS NORTH OF I-40
APPROACHING OR EXCEEDING 90 AT 10 AM. THERMAL RIDGE BUILDING IN
ACROSS NERN AR AND NWRN TN SHOULD ALLOW TEMPERATURES TO RISE INTO
THE 100S THIS AFTERNOON WITH LITTLE DEW POINT MIXING EXPECTED
GIVEN SUCH A MOISTURE-LADEN AIRMASS. THUS...NO CHANGES TO THE
HEADLINES ARE ANTICIPATED ATTM...BUT WILL LIKELY BE EXTENDING
THEM INTO FRIDAY WITH THE AFTERNOON PACKAGE ISSUANCE.
SPC MESOANALYSIS INDICATES MUCH LOWER CAPE THIS MORNING AND A MUCH
STRONGER CAP THANKS TO OVERNIGHT CONVECTION CONTAMINATION. ANOTHER
OUTFLOW IS APPROACHING THE MEMPHIS METRO AS OF THIS WRITING FROM
CONVECTION ACROSS CENTRAL MO. A FEW STORMS HAVE BEEN FIRING OVER
TALLAHATCHIE COUNTY...WHICH IS IN AN AREA OF WEAKER CAPPING. THINK
STORMS WILL RE-FIRE THIS AFTERNOON AND EXPAND EASTWARD...BUT IT
MAY TAKE SEVERAL MORE HOURS TO DESTABILIZE THINGS SUFFICIENTLY.
BORGHOFF
&&
.PREV DISCUSSION... /ISSUED 308 AM CDT THU JUL 19 2012/
A FEW LEFTOVER SHOWERS FROM THIS EVENINGS CONVECTION REMAIN
ACROSS NORTH MISSISSIPPI. THE SHOWERS CONTINUE TO PUSH SOUTH AS
THEY DISSIPATE THUS ONLY EXPECT THEM TO REMAIN IN THE CWA FOR
ANOTHER HOUR OR TWO.
NONE OF THE MODELS INITIALIZED WELL THUS CONFIDENCE IN THIS FORECAST
IS PRETTY LOW. A FRONTAL BOUNDARY CURRENTLY STRETCHES FROM CENTRAL
KANSAS TO THE GREAT LAKES. A LINE OF SHOWERS AND THUNDERSTORMS ARE
OCCURRING JUST AHEAD OF THE FRONT. ALL OF THE MODELS SEEM TO
POINT AT THIS BOUNDARY AS BEING THE PRIMARY FOCUS OF RAIN CHANCES
THROUGH FRIDAY EVENING. IN FACT THE 12Z NAM BRINGS THE LINE OF
CONVECTION INTO NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND
NORTHWEST TENNESSEE BY LATE THIS AFTERNOON INTO EARLY THIS
EVENING. UNTIL THEN TRYING TO PINPOINT WHEN AND WHERE CONVECTION
WILL FIRE IS PRETTY HARD. THERE ARE SEVERAL LEFTOVER OUTFLOW
BOUNDARIES FROM THIS EVENINGS CONVECTION LEFT ACROSS THE CWA. ANY
ONE OF THESE COULD SET OFF SOME SHOWERS AND THUNDERSTORMS. IN
ADDITION...MODELS PINPOINT AT MUCH OF NORTH MISSISSIPPI FOR
DEVELOPMENT...DUE TO THE POSITION OF THE UPPER RIDGE. THUS WILL
GO WITH 20 POPS THIS MORNING ACROSS THE ENTIRE CWA. FOR THIS
AFTERNOON...WILL CONTINUE WITH LIKELYS ACROSS NORTHEAST
MISSISSIPPI WHILE LEAVING THE REST OF THE CWA WITH CHANCE POPS.
ALTHOUGH WILL BUMP UP NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL
FROM 30 POPS TO 40 POPS. A FEW STORMS COULD BE STRONG TO SEVERE.
ANOTHER TROUBLE SPOT IN THE FORECAST IS TEMPERATURES...YESTERDAYS
TEMPERATURES WERE WAY ABOVE GUIDANCE. THIS ALLOWED HEAT INDICES TO
ACTUALLY REACH 110 DEGREES...HEAT WARNING CRITERIA IN A FEW
LOCATIONS. WOULD THINK THIS WOULD OCCUR AGAIN TODAY BUT ONE OF THE
LEFTOVER OUTFLOW BOUNDARIES WENT THROUGH MEMPHIS AND JACKSON THIS
EVENING. TEMPERATURES ARE NOW RUNNING THREE TO SIX DEGREES COOLER
AT 1 AM CDT THAN THEY WERE 24 HOURS AGO. IN ADDITION...DEWPOINTS HAVE
ALSO DROPPED. ABUNDANT HIGH CLOUDS WILL ALSO INHIBIT TEMPERATURES
FROM RECOVERING QUICKLY THIS MORNING. THUS WILL GO WITH GUIDANCE
AND GO 98 DEGREES FOR A HIGH IN MEM THIS AFTERNOON. FOR MKL WILL
GO ONE DEGREE ABOVE AND GO WITH A HIGH OF 95 DEGREES. NOW
NORTHEAST ARKANSAS IS A DIFFERENT STORY...OUTFLOW BOUNDARIES HAVE
NOT AFFECTED JONESBORO OR WALNUT RIDGE THUS TEMPERATURES ARE
EXACTLY WHERE THEY WERE LAST NIGHT AT THIS TIME OR RUNNING UP TO
TWO DEGREES WARMER. DEWPOINTS HAVE NOT DROPPED AS MUCH AT WALNUT
RIDGE AND ARE ACTUALLY HIGHER AT JONESBORO THAN LAST NIGHT AT THIS
TIME. EXPECT THERE MAY BE SOME DEWPOINT POOLING AHEAD OF THE FRONT
THIS AFTERNOON. SO THINK NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL MAY BE ON TARGET TO REACH HEAT WARNING CRITERIA AGAIN
TODAY. WILL ISSUE AN EXCESSIVE HEAT WARNING AS A RESULT.
ELSEWHERE...WILL KEEP ONGOING HEAT ADVISORY GOING.
TONIGHT INTO FRIDAY...MODELS INDICATE A LINE OF CONVECTION AHEAD OF
THE APPROACHING FRONT WILL PUSH SOUTHWARD THROUGH THE CWA AND SHOULD
EXIT THE CWA BY FRIDAY AFTERNOON POSSIBLY AS EARLY AS FRIDAY NOON
TIME. HOW MUCH THE LINE STAY INTACT IS A DIFFERENT STORY. THE GFS
MAINTAINS THE LINE THROUGHOUT THE OVERNIGHT HOURS WHILE THE NAM SHOWS
IT DWINDLING AS THE NIGHT PROGRESSES. FOR NOW WILL CONTINUE WILL GO
WITH A RANGE OF 30-50 POPS FOR TONIGHT AND WILL LEAVE POPS MAINLY
FOR JUST NORTH MISSISSIPPI ON FRIDAY. INDICATIONS ARE THAT DRIER AIR
WILL BEGIN TO FILTER INTO NORTHERN PORTIONS OF THE CWA ON FRIDAY SO
DO NOT THINK HEAT ADVISORIES WILL BE NEEDED DESPITE EXPECTING SIMILAR
TEMPERATURES FOR HIGHS.
FRIDAY NIGHT THROUGH SUNDAY NIGHT...EXPECT MAINLY DRY CONDITIONS
THROUGH THE PERIOD AS THE UPPER RIDGE TRIES TO REBUILD IN FROM THE
NORTH AND WEST. NORTHEAST WINDS WILL KEEP DRIER AIR IN THE MIDSOUTH
THROUGH AT LEAST SATURDAY NIGHT. ON SUNDAY...SFC WINDS WILL SWITCH
AROUND TO THE SOUTH AND HIGHER DEWPOINTS WILL BEGIN TO FILTER BACK
INTO THE CWA. LOWS WILL RANGE FROM THE UPPER 60S TO THE MID 70S WITH
HIGHS IN THE LOWER TO UPPER 90S.
MONDAY THROUGH WEDNESDAY...UPPER RIDGE WEAKENS SLIGHTLY MONDAY AND
TUESDAY WHICH MAY ALLOW FOR SOME DIURNAL CONVECTION BUT BY WEDNESDAY
THE RIDGE SEEMS TO RESTRENGTHEN. HIGHS ON MONDAY WILL BE IN THE
LOWER TO MID 90S BUT BY WEDNESDAY EXPECT TEMPERATURES BACK IN THE
MID TO UPPER 90S. LOWS WILL BE IN THE LOWER TO MID 70S.
KRM
&&
.AVIATION...
12Z TAFS
LOW CLOUDS WILL LIKELY PERSIST AT TUP FOR ANOTHER 2 HOURS OR SO
BEFORE DAYTIME HEATING HELPS TO MIX THE LOWER LEVELS OF THE
ATMOSPHERE. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP AROUND
MIDDAY WITH EXTENSIVE COVERAGE EXPECTED ACROSS WEST TENNESSEE AND
NORTH MISSISSIPPI...SLIGHTLY LESS COVERAGE IN EAST ARKANSAS.
TEMPORARY IFR TO LIFT CONDITIONS CAN BE EXPECTED WITH
THUNDERSTORMS...HOWEVER DO NOT FEEL EXACT TIMING IS POSSIBLE UNTIL
THERE IS SOMETHING TO TRACK ON RADAR. WILL AMEND ACCORDINGLY.
WINDS COULD GET GUSTY AND VARIABLE AROUND THUNDERSTORMS...BUT
PREVAILING WINDS WILL BE FROM THE SOUTH TO SOUTHWEST SLIGHTLY
UNDER 10 KNOTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 99 79 97 75 / 30 40 20 10
MKL 97 74 96 67 / 50 50 20 10
JBR 103 76 101 72 / 40 30 10 10
TUP 93 76 92 74 / 60 50 40 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR CLAY-
CRAIGHEAD-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CRITTENDEN-CROSS-
LEE AR-PHILLIPS-ST. FRANCIS.
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-
PEMISCOT.
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR COAHOMA-DESOTO-
QUITMAN-TATE-TUNICA.
TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CROCKETT-DYER-
FAYETTE-GIBSON-HAYWOOD-LAKE-LAUDERDALE-MADISON-OBION-SHELBY-
TIPTON-WEAKLEY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 328 AM CDT THU JUL 19 2012 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-201200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 328 AM CDT THU JUL 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. THE MAIN THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THROUGH 7 PM CDT. A HEAT ADVISORY REMAINS IN EFFECT GENERALLY ALONG AND WEST OF A LINE FROM AROUND JACKSON TENNESSEE TO CLARKSDALE MISSISSIPPI THROUGH 7PM CDT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON HEAT INDICES OF 105 DEGREES OR GREATER MAY OCCUR AGAIN ON TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON THIS AFTERNOON INTO THIS EVENING. KRM
The national radar mosaic for the moment the first event began.
2 excessive heat. Local standard time, as filed.
Heat indices rose above 110 degrees.
Heat indices rose above 110 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401059, 401060.